Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 41, NWS Paducah, KY

July 11, 2009Jackson County, Union County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 11, 2009, 9:23 PM CDT for Jackson County, Union County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2009, 9:23 PM CDT (02:23 UTC)
Expired
Jul 11, 2009, 11:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 120223
FFWPAH
ILC077-181-120430-
/O.NEW.KPAH.FF.W.0041.090712T0223Z-090712T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS...
  NORTH CENTRAL UNION COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 1130 PM CDT.

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LARGE CLUSTER OF THUNDERSTORMS MOVING INTO THE WARNED AREA CAPABLE 
OF PRODUCING LOCALLY HEAVY RAINFALL. THE GROUND IN THESE AREAS IS 
PARTIALLY SATURATED FROM EARLIER RAINFALL...SO SOME RUNOFF IS 
EXPECTED..

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHYSBORO...
  AVA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3795 8945 3775 8915 3760 8915 3760 8952
      3769 8952 3770 8958 3774 8965 3783 8969
      3795 8960

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 8:22 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 11, 8:22 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
822 PM CDT SAT JUL 11 2009

.UPDATE...
UPDATED AVN SECTION

&&

.AVIATION...
SIGNIFICANT CONVERGENCE ZONE ALONG A LOW LEVEL BOUNDARY CREATED FUEL
FOR BIG TSTMS IN PARTS OF SERN MO. THIS CLUSTER OF SHWRS/TSTMS
SHOULD GRADUALLY DIMINISH IN STRENGTH AS IT MOVES SE BECAUSE OF LOSS
OF HEATING...AND MAY MISS THE KCGI TERMINAL ALTOGETHER THIS EVE.
ELSEWHERE ACROSS SERN MO...MANY AIRPORTS WILL HAVE A FEW HOURS OF
LIGHT TO MODERATE RAIN. LATEST GUIDANCE SUGGESTS THAT AS HIGH SFC
PRESSURE MOVES IN OVNGT... THERE WILL BE LITTLE CHC OF PCPN MOST OF
THE DAY ON SUNDAY.

&&

.PREVIOUS DISCUSSION.../ISSUED 328 PM CDT SAT JUL 11 2009/

DISCUSSION...
THE MAIN FORECAST CHALLENGES FOR THIS FORECAST PACKAGE WILL BE
MOSTLY IN THE SHORT TERM PERIOD /TONIGHT THROUGH MONDAY/. THE
BIGGEST CONCERN WILL BE THE AMOUNT/ORIENTATION/DURATION OF
PRECIPITATION THROUGH SUNDAY NIGHT ACROSS THE WFO PAH FORECAST
AREA. SECONDARY IMPORTANCE WILL BE THE AFFECT OF THE PRECIPITATION
ON CLOUDS...WINDS...AND ESPECIALLY TEMPERATURES AND DEWPOINTS.

WITH THE UPPER RIDGE STILL CENTERED OVER WESTERN OKLAHOMA AND
NORTHERN TEXAS...PERIODIC SHORTWAVES WILL CONTINUE TO MOVE
SOUTHEASTWARD ACROSS THE WFO PAH FORECAST AREA THROUGH THE
WEEKEND. GIVEN THE TIMING ON THE 12KM NAM-WRF GUIDANCE...WE COULD
LIKELY SEE A SHORTWAVE MOVING THROUGH ON AVERAGE EVERY 6-9
HOURS...WITH PRECIPITATION ASSOCIATED WITH THESE FEATURES LASTING
4-5 HOURS AT A TIME ACROSS THE FORECAST AREA. EXACT TIMING WILL BE
A PROBLEM...SINCE MESOSCALE BOUNDARY FACTORS AND DIURNAL
CONSIDERATIONS /SUNSHINE DURING THE DAYTIME OR DIFFERENTIAL
MOISTURE AND TEMPERATURE DISCONTINUITIES AT NIGHT/ WILL ADJUST THE
ZONE OF MAXIMUM PRECIPITATION ACCUMULATION AS MUCH AS 25-40 MILES
IN A NORTHEAST TO SOUTHWEST AXIS.

GOES SOUNDER DERIVED PRECIPITABLE WATER IMAGERY STILL SHOWS AND
UN-INTERRUPTED PLUME OF 1.75 TO 2.10 INCHES OF WATER MOVING UP
FROM THE GULF OF MEXICO THROUGH THE WFO PAH FORECAST AREA. UPPER
LEVEL WINDS FROM AREA PROFILERS /NAMELY THE BLOOMFIELD MO AND
WINCHESTER IL SITES/ INDICATED A GRADIENT OF NEARLY UNIDIRECTIONAL
WNWLY WINDS FROM SOUTH TO NORTH RANGING FROM 45-65 KNOTS ABOVE 400
MB...WITH 25-45 KNOT WINDS FROM 700-400 MB. BELOW 700 MB...WINDS
ARE BACKING AND VEERING BETWEEN SOUTH/SOUTHWEST WITH THE
APPROACH/PASSAGE/DEPARTURE OF EACH SHORTWAVE THROUGH THE WFO PAH
FORECAST AREA.

FOR THE LOCAL AREA...THIS WILL LEAD TO REGENERATION OF
PRECIPITATION BACK INTO THE AREA FROM WEST TO EAST...WITH
PROGRESSIVE BACK-BUILDING OF THE SHOWERS AND THUNDERSTORMS ALONG
THE LOW LEVEL CONVERGENT BOUNDARY...WHICH MOST LIKELY WILL BE
FOUND ACROSS SOUTHEAST MISSOURI/EXTREME SOUTHERN ILLINOIS AND NEAR
THE LAND BETWEEN THE LAKES AREA.

IN DISCUSSION WITH SERVICE HYDROLOGIST...DECISION WAS MADE TO HOLD
OFF WITH RESPECT TO ANY FLASH FLOOD WATCH. HOWEVER...THE
ANTECEDENT RAINFALL THAT HAS OCCURRED WILL LEAD TO LOWER FLASH
FLOOD GUIDANCE VALUES...ESPECIALLY ACROSS SOUTHERN ILLINOIS AND
INTO THE PENNYRILE OF WEST KENTUCKY. FOR NOW...MY AREA OF BIGGEST
CONCERN FOR FUTURE LOCALIZE FLOODING THIS WEEKEND /BESIDES THE
AREA OF RECENT FLOODING THIS MORNING/ WILL BE FROM TAMAROA
ILLINOIS AND PERRYVILLE MISSOURI...SOUTHEASTWARD TO GREENVILLE AND
MURRAY KENTUCKY. PLAN TO HIGHLIGHT LOCALIZED FLOODING HAZARD IN
HAZARDOUS WEATHER OUTLOOK.

FROM MONDAY THROUGH WEDNESDAY...AS THE UPPER RIDGE BECOMES
SUPPRESSED SOUTHWESTWARD...THE ZONE OF LIGHT WILL BE TIGHTENED AND
REDUCED IN SIZE AND DRIER AIR MOVES INTO THE REGION FROM THE
NORTHEAST.

AS PREVIOUSLY DISCUSSED IN FRIDAYS DISCUSSION...THE UPPER FLOW
BECOMES ZONAL ON WEDNESDAY...WITH A LOW AMPLITUDE/BUT SHARP
SHORTWAVE MOVES THROUGH THE UPPER MIDWEST. THIS WILL DEVELOP AND
MOVE ANOTHER COLD FRONT SOUTHWARD THROUGH THE AREA WEDNESDAY NIGHT
INTO THURSDAY. BEYOND THURSDAY...A DOMINANT SURFACE RIDGE WILL
MOVE SOUTH ACROSS THE WFO PAH FORECAST AREA...LEADING TO DRY AIR
INTRUSION. AT THIS TIME...PLAN TO KEEP FORECAST DRY FROM THURSDAY
ONWARD THROUGH NEXT WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...DB
SHORT/LONG TERM...SMITH
Hazardous weather outlook, Jul 11, 4:59 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT SAT JUL 11 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 PM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST TONIGHT. HOWEVER...ANY STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. HEAVY RAIN WILL BE THE
PRIMARY WEATHER HAZARD...WHICH COULD PRODUCE LOCALIZED FLOODING.
ANY STORMS THAT OCCUR WILL STILL BE CAPABLE OF PRODUCING FREQUENT
AND DEADLY LIGHTNING...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE SUNDAY AND
SUNDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA.

DEPENDING ON WHERE AN INITIAL CLUSTER OF THUNDERSTORMS CAN DEVELOP
ON SUNDAY...ISOLATED SUPERCELLS MAY FORM...PRODUCING DAMAGING
WIND GUSTS AND HAIL AS THE PRIMARY WEATHER HAZARDS. BASED ON
CURRENT NUMERICAL MODEL INFORMATION...THE BEST CHANCE FOR DAMAGING
WIND OR HAIL POTENTIAL WILL BE WITH THUNDERSTORMS THAT DEVELOP
OVER SOUTHEAST MISSOURI...THE PURCHASE AREA OF WEST KENTUCKY AND
THE EXTREME SOUTHERN TIP OF ILLINOIS SUNDAY AFTERNOON AND EVENING.

BEYOND THE INITIAL THUNDERSTORM ACTIVITY...TORRENTIAL RAINFALL...CAPABLE
OF CAUSING LOCALIZED FLOODING AND FREQUENT LIGHTNING WILL BE THE
PRIMARY WEATHER HAZARDS. HEAVY RAIN...IN EXCESS OF AN INCH AN
HOUR...WILL BE MOST LIKELY ACROSS SOUTHERN ILLINOIS AND THE
PENNYRILE REGION OF WEST KENTUCKY ON SUNDAY.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH EARLY
THURSDAY...A FEW OF THESE STORMS COULD PRODUCE LOCALLY DAMAGING
WINDS. HOWEVER...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

MORE HUMID CONDITIONS WILL RETURN BRIEFLY NEXT TUESDAY AND WEDNESDAY.
AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO THE 100 TO
105 DEGREE RANGE DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAIN...STREET FLOODING OR ROAD CLOSURES ARE
ENCOURAGED OVER THE WEEKEND.

OTHERWISE...SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:57 PM CDTAreal Flood AdvisoryPAHJackson2 hr
Jul 11, 9:15 PM CDTFlash Flood WarningPAHJackson, Perry76 min
Jul 12, 2:50 PM CDTAreal Flood AdvisoryPAHFranklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more98 min

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.